You are here

Statin strength linked to side effects

Statin strength linked to side effects
23rd August 2012

The strength of statins prescribed to patients with high cholesterol is related to the prevalence of side effects, according to a new study.

People taking statins can complain of muscle problems, such as pain and weakness. The development of these symptoms has now been linked to the potency of the drugs.

Dr Beatrice Golomb, investigator on the study, commented: "These findings underscore that stronger statins bear higher risk – and should be used with greater caution and circumspection."

The discovery was made when researchers analysed muscle-related affects of the drug in 147,789 reports between 2005 and 2011.

It was identified that rosuvastatin - the strongest drug - was associated with a higher rate of problems, closely followed by atorvastatin, simvastatin, pravastatin and lovastatin.

Statins have also been linked to a higher risk of diabetes, but a study has recently claimed that the cardiovascular benefits of the drug outweigh the negative side effects.

Find the nearest Barchester care home.